Welcome to the Community Education March edition. This month we would like to highlight an overview of Narcan/Naloxone. With the current opioid epidemic happening across the nation, we believe it is important to share some facts and dispel some myths about Narcan.
What is Narcan?
Narcan is the brand name for naloxone. This drug interacts with opioids in the body. Common opioids are Heroin, fentanyl, morphine, Vicodin, oxycontin. The most common usage is to treat an opioid drug overdose. This drug has garnered a lot of attention in recent years due to the staggering rise in overdoses from opioid drugs in the U.S., especially heroin. Most ambulances carry Narcan which is used to treat an opioid overdose to reverse the effects of the drug so that normal body functions resume.
How does Narcan/naloxone work?
Naloxone is a very simple drug in terms of what it does. During an opioid overdose, opioid drugs bind to the opiate receptors in the brain which give the body the euphoric “high” most experience while on the drug. When too much opioid is absorbed, it leads to many unwanted side effects such as respiratory depression and ultimately leading to death. Naloxone essentially “bumps” the opioid out of the opiate receptor and allows the brain to restore normal bodily functions primarily breathing.
Does Narcan/naloxone “fix” the problem?
No. Naloxone is a temporary solution to reversing the effects of an opioid. Once it is administered, it is highly suggested that the individual seek further medical attention at the hospital where they can be monitored and additional Naloxone administered as needed. Usual action time of a single dose of narcan is 30 to 81 minutes when given by injection or nasally. Typically in emergency situations and depending on the potency of the opioid used, multiple doses of Narcan may be required.
What are side effects of Narcan/Naloxone?
The most common side effects are the feeling of going through opioid withdrawal. These include flushing, dizziness, tiredness, weakness, nervousness, restlessness, irritability, body aches, diarrhea, stomach pain, nausea, fever, chills, goose bumps, sneezing, shortness of breath, or a runny nose. In some circumstances, rapid reversal of overdose can lead to pulmonary edema (leaking of fluid into the lungs) and other severe side effects.
Is Narcan/Naloxone available over the counter?
Yes it is. An individual can purchase Narcan (brand name) over the counter at local pharmacies. Most states allow this purchase without a prescription. For more information on availability by state, it is suggested to contact your local pharmacy or doctor.
In closing, Narcan/naloxone is a temporary solution to a much greater problem. If you, or someone you know has a heroin or opioid drug addiction, please reach out to them or others for help with obtaining proper treatment. Websites such as https://www.montcopa.org/1339/Drug-Alcohol will guide you to appropriate treatment facilities and medical professionals.